Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 170, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 19, 2016, 5:49 PM CDT for 4 counties in Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 19, 2016, 5:49 PM CDT (22:49 UTC)
- Expired
- Oct 19, 2016, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iron County, MO, Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 19, 6:12 PM CDT | HAIL 1 | 5 W Fredericktown, MO | NEAR OAK GROVE AND THE INTERSECTION OF HWY 72 AND HWY D...RELAYED VIA THE COUNTY SHERRIFF |
| Oct 19, 6:23 PM CDT | HAIL 1.75 | Junction City, MO | |
| Oct 19, 6:26 PM CDT | HAIL 1 | 4 Nw Fredericktown, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 19, 12:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.8 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589
WUUS53 KLSX 192249
SVRLSX
MOC093-123-186-187-192330-
/O.NEW.KLSX.SV.W.0170.161019T2249Z-161019T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
549 PM CDT WED OCT 19 2016
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ST. FRANCOIS COUNTY IN SOUTHEASTERN MISSOURI...
SOUTH CENTRAL STE. GENEVIEVE COUNTY IN SOUTHEASTERN MISSOURI...
NORTHEASTERN IRON COUNTY IN SOUTHEASTERN MISSOURI...
NORTHERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...
* UNTIL 630 PM CDT.
* AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARCADIA...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FREDERICKTOWN...IRONTON...PILOT KNOB...IRON MOUNTAIN LAKE...
ARCADIA...JUNCTION CITY...COBALT...WOMAC...ROSELLE...KNOB LICK...
MINE LA MOTTE...LIBERTYVILLE...CATHERINE PLACE AND GRANITE.
THIS ALSO INCLUDES FORT DAVIDSON HISTORIC SITE AND ELEPHANT ROCKS
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3750 9069 3768 9070 3775 9008 3767 9011
3764 9015 3755 9014 3747 9014
TIME...MOT...LOC 2248Z 268DEG 27KT 3760 9059
HAIL...1.00IN
WIND...60MPH
$$
KD1 follow-up statement
835
WWUS53 KLSX 192301
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT WED OCT 19 2016
MOC093-123-186-187-192330-
/O.CON.KLSX.SV.W.0170.000000T0000Z-161019T2330Z/
ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-MADISON MO-
601 PM CDT WED OCT 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN ST. FRANCOIS...SOUTH CENTRAL STE. GENEVIEVE...
EASTERN IRON AND NORTHERN MADISON COUNTIES IN SOUTHEASTERN
MISSOURI...
AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ROSELLE...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREDERICKTOWN...JUNCTION CITY...COBALT...ROSELLE...WOMAC...
KNOB LICK...MINE LA MOTTE...LIBERTYVILLE AND CATHERINE PLACE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3750 9062 3767 9055 3775 9008 3767 9011
3764 9015 3755 9014 3747 9014
TIME...MOT...LOC 2301Z 268DEG 27KT 3760 9046
HAIL...1.00IN
WIND...60MPH
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 3:25 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Oct 19, 3:25 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 325 PM CDT WED OCT 19 2016 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 324 PM CDT Wed Oct 19 2016 (Tonight) Focus tonight will be on convective trends. Believe the most focused and widespread area on convection will continue to be near the quasi- stationary 850-hPa warm front through the early overnight hours tonight. Have therefore shifted highest PoPs and heaviest QPF axis to the north more toward the I-44 corridor in MO. This convection should remain elevated in nature with the sfc boundary across the far southern CWA. With the elevated convection...large hail is the primary threat. Further to the south across southeast Missouri and far southwest Illinois...wind gusts in addition to large hail are both threats as convection along/south of the sfc front will likely be more surface based. Severe threat should wane by late evening as instability...both elevated and sfc-based...begins to fade to the southeast of the area. Maintained locally heavy rainfall mention just shifted the axis a bit further to the north tied to the highest PoPs. It has been dry this month and FFG values are high so it will take quite a bit of rain over a short period of time. Concern would be in training of convection which certainly could occur due to the quasi-stationary low-level baroclinic zone. Temperatures will be cooler tonight compared to the last several nights but still a bit above normal. Lows in the 50s for most areas are expected. (Thursday) Bulk of precipitation should have exited the CWA by Thursday morning but have schc-chc PoPs for showers into early afternoon for far southern and eastern sections of the CWA. Main story will be the much more fall-like look and feel to the day on Thursday. High temperatures are only expected to be in the low 60s across the area due to lingering cloud cover and strong CAA at low levels...certainly a big change from the upper 80s to low 90s of just a couple of days ago. Gosselin .LONG TERM... (Thursday Night through Next Wednesday) Issued at 324 PM CDT Wed Oct 19 2016 Any lingering precip will have moved out of the area as surface low moves east Thursday. Strong surface ridge builds eastward as low and cold front move out shifting winds to the northwest. The northwest flow as well as clearing behind the front will lead to cooler temps Thurs night. Temps to remain slightly below normal through Sat morning. There will be a slight warming trend as surface ridge progress furthr to the east and shifts wind become southerly. a weak cold front will move through the area Sun into Monday but this is expected to bring no precip and cold temps should stay north of the forecast area. The next chance of precip will be Wed as surface low moves in from the western plains. Walsh && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1235 PM CDT Wed Oct 19 2016 Main concern through the afternoon and evening hours will be on elevated convection affecting the terminals. Believe most widespread shower and thunderstorm will be roughly along the I-44 corridor affecting the St. Louis metro terminals. Visibilities may dip down into the IFR category with stronger storms. Hail will also be possible with these strongest storms. KCOU will be on northern edge of more widespread activity with KUIN only seeing isolated to scattered showers around the area. MVFR ceilings have crept northward into the metro area already and believe they will be here to stay until early Thursday morning. Northeast winds will back to the northwest late tonight as a sfc low passes to the south. SPECIFICS FOR KSTL: Focus will be on showers and thunderstorms from this afternoon through this evening. Highest chances of widespread activity around the terminal appear to be very late this afternoon through late evening. Any stronger thunderstorm will be capable of producing IFR visibilities along with hail. MVFR ceilings are expected to persist until early Thursday morning. Winds out of the northeast this afternoon will back to the northwest later on tonight after a sfc low passes to the south of the terminal. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 19, 3:47 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAINT LOUIS MO 347 PM CDT WED OCT 19 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 347 PM CDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. WALSH
In the hours before
Special weather statement, Oct 19, 12:30 PM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT WED OCT 19 2016
MOZ060-061-191815-
ST. CHARLES MO-WARREN MO-
1230 PM CDT WED OCT 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES AND
SOUTHEASTERN WARREN COUNTIES UNTIL 115 PM CDT...
AT 1230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MARTHASVILLE...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
O'FALLON...ST. CHARLES...ST. PETERS...CHESTERFIELD...
LAKE ST. LOUIS...DARDENNE PRAIRIE...WELDON SPRING...COTTLEVILLE...
MARTHASVILLE...NEW MELLE...AUGUSTA...WELDON SPRING HEIGHTS...
DUTZOW...HARVESTER...TRELOAR...DEFIANCE...MATSON AND HOLSTEIN.
THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 224 AND 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3881 9055 3870 9053 3868 9056 3868 9063
3869 9065 3868 9067 3865 9071 3854 9091
3856 9100 3857 9102 3860 9104 3861 9106
3860 9113 3862 9121 3869 9123
TIME...MOT...LOC 1730Z 259DEG 30KT 3863 9111
CARNEYSpecial weather statement, Oct 19, 4:40 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT WED OCT 19 2016
MOZ072-073-084-099-192215-
REYNOLDS MO-IRON MO-WASHINGTON MO-CRAWFORD MO-
440 PM CDT WED OCT 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...SOUTHEASTERN
CRAWFORD...NORTHWESTERN REYNOLDS AND SOUTHWESTERN WASHINGTON COUNTIES
UNTIL 515 PM CDT...
AT 440 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTH OF CHERRYVILLE TO 12 MILES
SOUTHEAST OF SALEM TO 10 MILES WEST OF BUNKER. MOVEMENT WAS EAST AT
35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
VIBURNUM...BUNKER...OATES...BIXBY...COURTOIS...CENTERVILLE...
BELGRADE...DILLARD...BLACK...SHIRLEY AND DAVISVILLE.
THIS ALSO INCLUDES DILLARD MILL HISTORIC SITE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN AND EAST CENTRAL MISSOURI.
LAT...LON 3741 9121 3750 9121 3751 9131 3759 9131
3759 9116 3769 9115 3770 9116 3770 9131
3779 9131 3797 9080 3769 9086 3743 9096
3741 9118
TIME...MOT...LOC 2140Z 250DEG 31KT 3772 9129 3757 9134 3742 9139
KDLocal storm report, Oct 19, 5:09 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL IRON MOUNTAIN 37.70N 90.64W
10/19/2016 E1.00 INCH ST. FRANCOIS MO PUBLIC
&&
MILLERLocal storm report, Oct 19, 5:12 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 1 E BENTON CITY 39.13N 91.75W
10/19/2016 E0.50 INCH AUDRAIN MO TRAINED SPOTTER
MOST WERE PEA SIZED WITH SOME LARGER STONES...BUT HAIL
WAS COVERING THE GROUND
&&
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 11:06 AM CDT | Special Weather Statement | LSX | Osage | 39 min |
| Oct 19, 11:10 AM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 19 min |
| Oct 19, 11:41 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Osage | 49 min |
| Oct 19, 12:30 PM CDT | Special Weather Statement | LSX | Saint Charles | 45 min |
| Oct 19, 4:32 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Sainte Genevieve, Saint Francois | 43 min |
| Oct 19, 4:40 PM CDT | Special Weather Statement | LSX | Washington | 35 min |
| Oct 19, 5:02 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 33 min |
| Oct 19, 6:30 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 17 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.